Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 129, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 9, 2008, 5:02 PM EDT for Watauga County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2008, 5:02 PM EDT (21:02 UTC)
- Expired
- Jun 9, 2008, 5:32 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Watauga County, NC
The radar
The Knoxville radar (KMRX), 149 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 440 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 092102
SVRRNK
NCC189-092145-
/O.NEW.KRNK.SV.W.0129.080609T2102Z-080609T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT MON JUN 9 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
* UNTIL 545 PM EDT.
* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED NEAR SILVERSTONE...OR NEAR SUGAR GROVE...AND
MOVING EAST AT 6 MPH.
* LOCATIONS IMPACTED INCLUDE...
REESE...
SILVERSTONE...
MEAT CAMP...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3635 8182 3634 8181 3633 8173 3634 8172
3636 8175 3638 8175 3638 8174 3634 8163
3625 8168 3632 8187
TIME...MOT...LOC 2102Z 277DEG 5KT 3631 8178
$$
JDS1 follow-up statement
000
WWUS51 KRNK 092132
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT MON JUN 9 2008
NCC189-092141-
/O.CAN.KRNK.SV.W.0129.000000T0000Z-080609T2145Z/
WATAUGA NC-
531 PM EDT MON JUN 9 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WATAUGA COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE COUNTY. THEREFORE...THE WARNING HAS BEEN CANCELLED.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.
LAT...LON 3635 8182 3634 8181 3633 8173 3634 8172
3636 8175 3638 8175 3638 8174 3634 8163
3625 8168 3632 8187
TIME...MOT...LOC 2131Z 277DEG 5KT 3631 8173
$$
JDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:58 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 9, 2:58 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 258 PM EDT MON JUN 9 2008 .SYNOPSIS... HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH AT LEAST TODAY THANKS TO THE INFLUENCE OF A PERSISTENT AREA OF HIGH PRESSURE. TUESDAY INTO WEDNESDAY THE HIGH WILL SHIFT OFF THE COAST AND A COLD FRONT WILL TRY TO MAKE ITS WAY INTO THE AREA. THE RESULT WILL BE SLIGHTLY COOLER TEMPERATURES AND BETTER COVERAGE OF SHOWERS AND STORMS. && .NEAR TERM /THROUGH TUESDAY/... ISOLATED THUNDERSTORMS HAVE DEVELOPED IN WATAUGA COUNTY. EXPECT ISOLATED TO WIDELY SCATTERED COVERAGE...MAINLY IN THE SOUTHWEST COUNTIES. GIVEN THE UNSTABLE AIRMASS...OUTFLOW FROM THIS STORMS WILL LIKELY SPARK MORE STORMS UNTIL SUNSET. STAYED A LITTLE COOLER THAN MAV GUIDANCE FOR MINIMUM TEMPERATURES TONIGHT...SINCE MAV HAS BEEN TOO WARM PAST COUPLE OF NIGHT. A WEAK FRONT APPROACHES THE FORECAST AREA ON TUESDAY. EXPECTING MUCH MORE AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON COMPARED TO TODAY. MORE CLOUD COVER...ESPECIALLY IN THE WEST WILL HOLD BACK HIGH TEMPERATURES A COUPLE OF DEGREES. EVEN IN THE EAST...AFTERNOON TEMPERATURES AND DEW POINTS NOT QUITE ENOUGH TO MEET HEAT ADVISORY CRITERIA ON TUESDAY. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... SURFACE HIGH IS EXPECTED TO MOVE INTO THE MID ATLANTIC REGION WEDNESDAY. GFS SHOWING ASSOCIATED SURFACE FRONT INTO NORTH CAROLINA WEDNESDAY MORNING BUT THETA-E BOUNDARY IS ACROSS NORTHERN CWA (LWB-HSP-LYH). WITH THIS SCENARIO...CONVECTION IS STILL POSSIBLE ACROSS THE AREA DURING THE AFTERNOON AND EVENING HOURS. THE BETTER CHANCE FOR STORMS TO DEVELOP WOULD BE THE MOUNTAIN AND FOOTHILL COUNTIES OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA (BLF-GEV-MWK SOUTH). CLOUD COVER AND SOUTHEAST FLOW SHOULD HELP KEEP TEMPERATURES FROM SOARING TO HIGH...BUT HIGH DEW POINTS WILL STILL MAKE CONDITIONS UNCOMFORTABLE. && .LONG TERM /THURSDAY THROUGH MONDAY/... UPPER LEVEL RIDGE LOOKS TO REESTABLISH ITSELF OVER THE REGION. A SURFACE REFLECTION/LEE TROUGH IS EXPECTED TO DEVELOP IN THE EAST. WITH A BOUNDARY IN THE REGION...SCATTERED CONVECTION IS POSSIBLE ACROSS THE MOUNTAINS IN THE AFTERNOON AND EVENING HOURS. A FEW OF THESE STORMS MAY DRIFT TO THE EAST DURING THE EVENING. 850 MB TEMPERATURES RUNNING +18C WHICH WILL KEEP TEMPERATURES ABOVE NORMAL BY 5-8F. UPPER LEVEL RIDGE IS EXPECTED TO LOSE ITS INFLUENCE ON THE REGION THIS WEEKEND. THIS WILL ALLOW A COLD FRONT TO MOVE THROUGH THE AREA ON SATURDAY. ONCE FRONT PASSES...COOLER DRIER WEATHER WITH LESS HUMIDITY WILL ENCOMPASS THE REGION. TEMPERATURES WILL RUN ABOVE NORMAL UNTIL THE FRONT PASSES...THEN THEY WILL FALL BACK TO SEASONABLE LEVELS. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... ONLY ISOLATED THUNDERSTORMS EXPECTED TODAY...MAINLY FROM 21-03Z FROM FAR SOUTHWEST VIRGINIA INTO THE NORTHWEST NORTH CAROLINA MOUNTAINS. NOT ENOUGH CHANCE TO INCLUDE IN ANY OF THE TAFS. MVFR FOG EXPECTED AT KDAN/KLYH/KLWB AGAIN TOWARD TUES MORNING. EXPECT IFR VSBY TOWARD DAWN AT LWB DUE TO GROUND FOG. APPROACH OF A WEAKENING COOL FRONT WILL BRING A BIT BETTER CHANCE FOR ORGANIZED CONVECTION AND ASSOCIATED RESTRICTIONS TO CEILINGS AND VISIBILITY TUESDAY AFTERNOON. BUT ANY MVFR CONDITIONS WITH STORMS WILL BE AFTER THE END OF THE FORECAST PERIOD. THE FRONT IS EXPECTED TO DISSIPATE OVER OR JUST SOUTH OF AREA...ADDITIONAL SCATTERED STORMS MAY THEN LINGER THROUGH MID OR LATE WEEK. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ046-047-059. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...RCS LONG TERM...RCS AVIATION...AMS
Hazardous weather outlook, Jun 9, 3:46 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 346 PM EDT MON JUN 9 2008 NCZ001-002-018-VAZ007-009>020-WVZ042>045-102000- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 346 PM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH TODAY WITH AFTERNOON TEMPERATURES IN THE UPPER 80S TO LOWER 90S. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ022>024-032>035-043>045-058-102000- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-HALIFAX- 346 PM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH TODAY WITH AFTERNOON HEAT INDEX READINGS APPROACHING 100. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD TAKE APPROPRIATE PRECAUTIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDEX VALUES ON TUESDAY WILL ONCE AGAIN APPROACH 100. TEMPERATURES WILL BE NOTICEABLY COOLER THE REMAINDER OF THE WEEK HOWEVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ046-047-059-102000- APPOMATTOX-BUCKINGHAM-CHARLOTTE- 346 PM EDT MON JUN 9 2008 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. THE PROLONGED PERIOD OF HEAT WILL CONTINUE THROUGH TODAY...WITH DANGEROUS HEAT INDEX VALUES THIS AFTERNOON REACHING AROUND 105 FOR A FEW HOURS. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD TAKE APPROPRIATE PRECAUTIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HEAT INDEX VALUES WILL ONCE AGAIN APPROACH 105 TUESDAY AFTERNOON....HOWEVER TEMPERATURES WILL BE NOTICEABLY COOLER FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RCS
In the hours before
Special weather statement, Jun 9, 3:01 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT MON JUN 9 2008 NCZ001-018-019-092000- WATAUGA NC-WILKES NC-ASHE NC- 301 PM EDT MON JUN 9 2008 ...THUNDERSTORM MOVING THROUGH THE NORTHWEST NORTH CAROLINA MOUNTAINS... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORM 3 MILES SOUTHWEST OF DEEP GAP...OR ABOUT 3 MILES SOUTHEAST OF RUTHERWOOD...MOVING NORTHEAST AT 6 MPH. THE THUNDERSTORM WILL BE NEAR...TODD AT 315 PM EDT...DEEP GAP AT 325 PM EDT...FLEETWOOD AT 350 PM EDT...CASCADE FALLS AT 355 PM EDT...SUMMIT...IDLEWILD AT 400 PM EDT... EXPECT RAINFALL AMOUNTS OF AN INCH THROUGH 400 PM. PEA SIZE HAIL AND GUSTY WINDS MAY ALSO ACCOMPANY THIS STORM. STONEFIELD
Special weather statement, Jun 9, 4:12 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 412 PM EDT MON JUN 9 2008 NCZ018-092045- WATAUGA NC- 412 PM EDT MON JUN 9 2008 AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES WEST OF BLOWING ROCK...OR ABOUT 2 MILES SOUTHEAST OF FOSCOE...MOVING NORTHEAST AT 7 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...VALLE CRUCIS AT 425 PM EDT...MOSES CONE MEMORIAL PARK...BLOWING ROCK AT 435 PM EDT...BOONE...AHO AT 445 PM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. JDS
Special weather statement, Jun 9, 4:47 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 447 PM EDT MON JUN 9 2008 NCZ018-092115- WATAUGA NC- 447 PM EDT MON JUN 9 2008 ...STRONG THUNDERSTORM WEST OF BOONE MOVING SLOWLY NORTHWEST... AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF SUGAR GROVE...OR ABOUT OVER ROMINGER...MOVING NORTHWEST AT 8 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BEECH MOUNTAIN AT 455 PM EDT...PEORIA...REESE AT 515 PM EDT... WIND GUSTS TO 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 4:52 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 38 min |
| Jun 9, 5:19 PM EDT | Flash Flood Warning | RNK | Watauga | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.